Hail, Montgomery
- When
- August 11, 12:27 AM EST
- Where
- Montgomery County, 0.89 mi SW of Star
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 35.390, -79.810
A deamplifying mid to upper level wave glanced a west to east oriented surface to 850mb front over central North Carolina and resulted in repeated updraft intensification and eastward propagation along the front, which allowed for several strong to severe storms to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
A deamplifying mid to upper level wave glanced a west to east oriented surface to 850mb front over central North Carolina and resulted in repeated updraft intensification and eastward propagation along the front, which allowed for several strong to severe storms to develop.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 10, 8:49 PM EST, 3 hours 38 minutes earlier.
Area Forecast Discussion National Weather Service Raleigh NC 949 PM EDT Fri Aug 10 2018 .SYNOPSIS... A front stretching across southern and eastern North Carolina will drift northward as a warm front tonight, as an upper level trough approaches from the west. This system will swing through the region on Saturday, while an upper level low pressure strengthens and settles over Ohio. This low will keep North Carolina in a damp and unsettled pattern through the weekend and into Monday. && .NEAR TERM /THROUGH TONIGHT/... As of 950 PM Friday... A relatively quiet evening to this point but have some ongoing convection in the KRWI area and a small complex of storms moving northeastward and could hold together and move into parts of the Triad. This will be the greater area of concern moving into the overnight hours as a low moving out of the Ohio Valley will continue pushing eastward with some help of an upper level trough. This will increase pops across the west overnight and into Saturday morning. Currently the environment for storms is not particulary primed as cells will have to fight some convective inhibition on the way to 500 J/KG of ML CAPE. There is some 20 kts of effective shear in the area and there is some multicellular organization to convection currently over western NC spanning a line from Boone to Brevard. Lows tonight generally in the lower 70s. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... As of 335 AM Friday... PW will be slipping back to around 1.5" over W NC Sat morning within a period of weak post-shortwave subsidence, as 850-700 mb winds become light northwesterly. East of here, however, will maintain an elevated PW near 2.0" for much of the day, until the dampened wave progresses ENE out of the area late Sat afternoon and early evening. Moderate CAPE is expected in the afternoon, with deep layer shear of 20-25 kts, and at least weak upper divergence will be maintained as a broad upper jet persists to our N and NW. Will hold onto good chance to low end likely pops, highest in the NE with lower pops in the W and far S, further removed from the better mid level winds. Expect highs of 85-92, with more clouds than sun across the N. Pops should trail off west to east overnight with the dip in PW and lull in lift-inducing mechanisms. Lows 69-74 under partly to mostly cloudy skies. -GIH && .LONG TERM /SUNDAY THROUGH FRIDAY/... As of 252 PM Friday... Sunday through Tuesday: The mid-upper level closed low will sit in place over the lower Great Lakes/Ohio Valley on Sunday, gradually meandering eastward on Monday and Tuesday. Meanwhile, high pressure will remain in place to the southeast over the Atlantic. At the surface, an elongated area of low pressure/trough will linger over the Mid-Atlantic, east of the Appalachians. The southeast return flow around the high and the south-southwesterly flow ahead of the positively-tilted upper low/trough will both advect moisture into the region from the Atlantic and Gulf, respectively. The resultant moist, conditionally unstable environment will favor the development of showers and thunderstorms, especially during the afternoon and lasting into the early overnight hours. The models remain in fairly good agreement with this system and thus forecast confidence remains on the high side with respect to chances for convection. Generally expect the highest rainfall totals across the eastern portions of the area, though expect most everywhere to receive some, if not quite a bit, of rain Sunday through Tuesday. High temperatures will range from mid 80s across the north to around 90 degrees south. Lows Sunday night are expected to be in the upper 60s to mid 70s, decreasing Monday and Tuesday into the mid 60s to low 70s. Wednesday through Friday: The upper low is expected to finally lift off to the north on Wednesday, with some brief upper level ridging into the area Thursday and Thursday night before another trough amplifies to the west on Friday. As a result of the NW flow and subsidence in the wake of the departing low, expect a couple of predominantly dry days Wednesday and Thursday, though a few diurnally driven showers will be possible as the Piedmont trough remains in place over the Carolinas and Virginia. Highs will again rise into the upper 80s to mid 90s while lows in the 69-74 degree range will persist. As the next low pressure system develops to the west and begins its approach toward the region, expect a return of aft/eve convection and increasing chances of it by the end of the week. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... As of 840 PM Friday... 24 Hour TAF Period: VFR conditions are generally expected to continue for the 24 hour TAF Period, outside of any isolated convection this evening/early Saturday morning and isolated to scattered storms Saturday afternoon/evening. Any convection will be capable of producing sub-VFR conditions, with gusty winds possible with the strongest storms (mainly on Saturday afternoon). Otherwise, expect light and variable to calm winds tonight to increase out of the southwest east of a strengthening surface trough across the area on Saturday into the 5 to 10 KT range (KRDU/KFAY/KRWI). Outlook: Above-normal (greater coverage as compared to a typical summer day) shower/storm chances will continue Sun/Mon, mainly each afternoon/ evening, followed by low shower/storm chances Tue/Wed. The risk of early-morning low clouds or fog is low through the period. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Hartfield NEAR TERM...Ellis SHORT TERM...Hartfield LONG TERM...KC AVIATION...BSD/Hartfield
Hazardous Weather Outlook National Weather Service Raleigh NC 418 AM EDT Fri Aug 10 2018 NCZ009>011-026>028-041>043-077-078-083>086-088-089-110830- Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson- Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- 418 AM EDT Fri Aug 10 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Another unsettled and wetter than average pattern over the eastern U.S. may result in episodes of heavy rainfall and flooding over central NC this weekend through early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007-008-021>025-038>040-073>076-110830- Person-Granville-Forsyth-Guilford-Alamance-Orange-Durham-Davidson- Randolph-Chatham-Stanly-Montgomery-Moore-Lee- 418 AM EDT Fri Aug 10 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Locally heavy rain will be possible tonight and with already saturated soils across the Piedmont this could lead to isolated flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Another unsettled and wetter than average pattern over the eastern U.S. may result in episodes of heavy rainfall and flooding over central NC this weekend through early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Raleigh NC
1220 AM EDT SAT AUG 11 2018
NCZ073-074-110515-
Stanly NC-Montgomery NC-
1220 AM EDT SAT AUG 11 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MONTGOMERY AND
EASTERN STANLY COUNTIES UNTIL 115 AM EDT...
At 1219 AM EDT, Doppler radar was tracking a strong thunderstorm near
Albemarle, moving northeast at 10 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Albemarle, Troy, Badin Lake, Plyler, Norwood, Badin, Pinehaven
Marina, Eldorado, Fish Tales Marina and Morrow Mountain State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds around Morrow Mountain State Park should
consider seeking sturdy shelter until this storm passes.
&&
LAT...LON 3551 8009 3551 7999 3533 7985 3519 8020
3534 8033
TIME...MOT...LOC 0419Z 237DEG 9KT 3531 8020
WSSSpecial Weather Statement
National Weather Service Raleigh NC
1236 AM EDT SAT AUG 11 2018
NCZ022-039-110530-
Guilford NC-Randolph NC-
1236 AM EDT SAT AUG 11 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RANDOLPH AND
SOUTHERN GUILFORD COUNTIES UNTIL 130 AM EDT...
At 1235 AM EDT, Doppler radar was tracking a strong thunderstorm near
High Point, moving northeast at 20 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Greensboro, High Point, McLeansville, Archdale, Gibsonville, Pleasant
Garden, Jamestown, Climax, Lake Guilford Mackintosh Marina and Forest
Oaks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3612 7954 3590 7954 3586 7985 3587 7994
3591 7999 3599 7999 3617 7971
TIME...MOT...LOC 0435Z 236DEG 16KT 3593 7990
26Special Weather Statement
National Weather Service Raleigh NC
127 AM EDT SAT AUG 11 2018
NCZ022-023-039-040-110630-
Guilford NC-Chatham NC-Alamance NC-Randolph NC-
127 AM EDT SAT AUG 11 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ALAMANCE...
NORTHEASTERN RANDOLPH...SOUTHEASTERN GUILFORD AND NORTHWESTERN
CHATHAM COUNTIES UNTIL 230 AM EDT...
At 127 AM EDT, Doppler radar was tracking a strong thunderstorm near
Randleman, moving east at 15 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain, with one to two inches in the next hour, and
related minor flooding, will also be possible with this storm.
Locations impacted include...
Burlington, Asheboro, Graham, Randleman, Pleasant Garden, Liberty,
Swepsonville, Alamance, Staley and Snow Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3574 7981 3583 7979 3591 7984 3595 7981
3608 7943 3598 7933 3582 7935
TIME...MOT...LOC 0527Z 249DEG 15KT 3585 7969
26The Raleigh/Durham radar (KRAX), 123 km away, was scanning. The volume nearest the first event began at 05:24 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
One tree was reported down on Highway 15-501 and Vass Carthage Road.
Power lines were reported damaged and down due to large branches falling into them.
One tree was reported down on the 500 block of Forehand Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780028, 780031, 780029, 780032, 780034.